Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 19, NWS Austin/San Antonio, TX

February 24, 2005Wilson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Feb 24, 2005, 3:04 AM CST for Wilson County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2005, 3:04 AM CST (09:04 UTC)
Expired
Feb 24, 2005, 4:04 AM CST
In force
60 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 66 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 2:15 AM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2005-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2005-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1789 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 240904
SVREWX
TXC493-241000-
/O.NEW.KEWX.SV.W.0019.050224T0905Z-050224T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
305 AM CST THU FEB 24 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  WILSON

* UNTIL 400 AM CST

* AT 302 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES WEST OF FLORESVILLE...AND MOVING EAST AT
  35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE POTH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2923 9831 2911 9839 2892 9819 2918 9782

$$
2 follow-up statements
000 
WWUS54 KEWX 240932
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
331 AM CST THU FEB 24 2005

TXC493-241000-
/O.CON.KEWX.SV.W.0019.000000T0000Z-050224T1000Z/
WILSON TX-
331 AM CST THU FEB 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 AM CST FOR
WILSON COUNTY...

AT 327 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THE STORMS WERE 
LOCATED NEAR FLORESVILLE AND NEAR POTH...MOVING EAST AT 35 MPH.

THESE ARE DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2923 9831 2911 9839 2892 9819 2918 9782

$$
000 
WWUS54 KEWX 241004
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
403 AM CST THU FEB 24 2005

TXC493-241013-
/O.EXP.KEWX.SV.W.0019.000000T0000Z-050224T1000Z/
WILSON TX-
403 AM CST THU FEB 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR WILSON COUNTY EXPIRED AT 400
AM CST...

THE THUNDERSTORMS THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD 
MOVED SOUTHEAST OUT OF WILSON COUNTY. AS A RESULT...THE SEVERE 
THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE. 

LAT...LON 2923 9831 2911 9839 2892 9819 2918 9782

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 23, 9:15 PM CST, 5 hours 49 minutes earlier.

Area forecast discussion, Feb 23, 9:15 PM CST, 5 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
915 PM CST WED FEB 23 2005

.UPDATE...LOW LEVEL WAVE MOVING IN FROM MEXICO LATE TONIGHT WILL INTERACT WITH
COLD FRONT MOVING INTO THE HILL COUNTRY.  HEAVY RAINS COULD CAUSE FLOODING BY
LATE TONIGHT.  FRONT COULD WAVE IN INTERACTION WITH UPPER WAVE IN FOCUSING
HEAVY CONVECTION.  ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN MODERATELY
UNSTABLE AIRMASS. SEVERE THUNDERSTORM WATCH 37 AND FLASH FLOOD WATCH LOOK WELL
PLACED AT PRESENT.

&&

.PREV DISCUSSION... /ISSUED 330 PM CST WED FEB 23 2005/

DISCUSSION...
UPPER LOW RESPONSIBLE FOR THE ADVERSE WX IN CA WILL HAVE A SIGNIFICANT
IMPACT ON SC TX WX TONIGHT THORUGH THE WEEKEND.

SUNSHINE HAS BECOME UNLIMITED ACROSS SOUTH CENTRAL TEXAS AND THIS IS
RESULTING DEVELOPING SEVERE THUNDERSTORMS OVER SOUTH CENTRAL TEXAS AND
THE ISSUANCE OF SVR WATCH NO. 36. THUNDERSTORMS HAVE ALREADY PRODUCED
BASEBALL SIZED HAIL OVER TERREL COUNTY, AND THIS SUPERCELL COULD DRIFT
INTO NORTHERN VAL VERDE COUNTY IN THE NEXT HOUR. CUMULUS DEVELOPMENT
IS MODERATE TO TOWERING OUTSIDE THE WINDOW AT 3 PM, SO THERE SHOULD BE
WARNINGS GOING OUT VERY SOON. THE THUNDERSTORMS FORMING THROUGH THIS
EVENING IS NOT WHY WE HAVE ISSUED A FLASH FLOOD WATCH FOR TONIGHT AND
THURSDAY MORNING. HOWEVER, THESE MAY MOVE SLOW ENOUGH TO PRODUCED
LOCALLIZED FLOODING. WITH VERY STEEP LAPSE RATES, THERE IS SIGNIFICANT
ENOUGH SHEAR WITH THESE SYSTEMS TO PRODUCE TORNADOES WITH MOST STORMS
EXPECTED TO VERIFY WARNINGS WITH LARGE HAIL.

A SLOW MOVING COLD FRONT WILL ENTER SOUTH CENTRAL TEXAS THIS EVENING,
BUT WILL BE HARD TO DEFINE EARLY ON DUE TO THE MORNING MCS OVER NC TX
AND THE DEVELOPING CONVECTION ALONG THE REMNANT MCS BOUNDARY LOCATED
OVER THE CENTRAL HILL COUNTRY. BY LATE THIS EVENING, THE FLOODING
THREAT SHOULD BECOME MORE VISIBLE AS THUNDERSTORMS BECOME MORE ALIGNED
ALONG THE FRONT. THIS FRONTAL SYSTEM WILL MOVE SLOW WITH OVERRUNNING
PRECIP CAPABLE OF PRODUCING RAINFALL RATES OF 1/2 TO 1 INCH PER HOUR
THROUGH THURSDAY MORNING. THIS CONVECTION SHOULD START TO PULL EAST
OF THE FORECAST AREA BY DAYBREAK THURSDAY, AND THE NEED TO EXTEND THE
WATCH PAST NOON IS UNLIKELY. HOWEVER, A WET OVERRUNNNING TYPE PATTERN
IS STILL EXPECTED GOING INTO THE WEEKEND WITH SLOW DRYING EXPECTED FROM
THE WEAKENING UPPER LOW FINALLY EJECTING INTO THE CENTRAL PLAINS. A
FRONT WILL ACCELERATE DRYING BY MONDAY, BUT ANOTHER STORM SYSTEM IS
EXPECTED TO BRING MORE RAINS TO THE AREA BY THE MID PART OF NEXT WEEK.
CURRENT MODEL DATA HINTS THAT THIS SYSTEM WILL ALSO BE CAPABLE OF
PRODUCING A ROUND OF THUNDERSTORMS LATE IN THE WEEK.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH IN EFFECT FROM 8 PM WEDNESDAY UNTIL NOON CST
      THURSDAY FOR THE FOLLOWING ZONES...ATASCOSA...BANDERA...
      BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...COMAL...DE
      WITT...EDWARDS...FAYETTE...FRIO...GILLESPIE...GONZALES...
      GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
      LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...
      WILLIAMSON...AND WILSON.
      SEVERE THUNDERSTORM WATCH NUMBER 37 IN EFFECT TIL 3 AM CST
      FOR THE FOLLOWING ZONES...VAL VERDE...EDWARDS...KINNEY...
      MAVERICK...REAL...UVALDE...ZAVALA...DIMMIT...KERR...BANDERA
      ...MEDINA...FRIO...GILLESPIE...KENDALL...BEXAR...ATASCOSA...
      BLANCO AND COMAL.
&&

19/02
Hazardous weather outlook, Feb 23, 5:19 AM CST, 21 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 AM CST WED FEB 23 2005

TXZ171>173-183>194-202>209-217>225-228-241100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
519 AM CST WED FEB 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY LATER THIS AFTERNOON AND
TONIGHT AS A COLD FRONT AND ANOTHER UPPER LEVEL DISTURBANCE MOVE
ACROSS THE TEXAS HILL COUNTRY AND SOUTH CENTRAL TEXAS. THE MAIN
THREAT WILL LOCALLY HEAVY RAINFALL. A FLASH FLOOD WATCH MAY BE
REQUIRED BY TONIGHT. IN ADDITION...SOME OF THE STORMS COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. ALL PEOPLE ACROSS THE
TEXAS HILL COUNTRY AND SOUTH CENTRAL TEXAS SHOULD CLOSELY MONITOR
WEATHER CONDITIONS LATER THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTHERN PARTS OF SOUTH
CENTRAL TEXAS THURSDAY MORNING. THERE IS SLIGHT CHANCE THAT LOCALLY
HEAVY RAINFALL MAY CONTINUE INTO THURSDAY MORNING. RAIN CHANCES THEN
SLOWLY DECREASE THURSDAY AFTERNOON THROUGH THE WEEKEND. BY EARLY
NEXT WEEK...A DRIER WEATHER PATTERN WILL DEVELOP.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Feb 23, 10:17 PM CST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1017 PM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             BOERNE                  29.80N 98.74W
02/23/2005  3.00 INCH        KENDALL            TX   TRAINED SPOTTER

            8 MI NNE OF MILE MARKER 519 ON I 10. NUMEROUS HAILSTONES
            TO THE SIZE OF TENNIS BALLS. SEVERAL HAILSTONES OVER 2
            INCHES IN DIAMETER WITH ONE HAILSTONE 3 INCHES IN
            DIAMETER.

&&

DC
Local storm report, Feb 23, 11:08 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1108 PM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             5 NNW COMFORT           29.80N 98.74W
02/23/2005  3.00 INCH        KENDALL            TX   TRAINED SPOTTER

            8 MI NNE OF MILE MARKER 519 ON I 10. NUMEROUS HAILSTONES
            TO THE SIZE OF TENNIS BALLS. SEVERAL HAILSTONES OVER 2
            INCHES IN DIAMETER WITH ONE HAILSTONE 3 INCHES IN
            DIAMETER.

&&

DC
Local storm report, Feb 24, 1:04 AM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
104 AM CST THU FEB 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HAIL             UTOPIA                  29.62N 99.53W
02/24/2005  0.75 INCH        UVALDE             TX   CO-OP OBSERVER

&&

DC
Local storm report, Feb 24, 1:54 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
154 AM CST THU FEB 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 AM     TSTM WND GST     HONDO                   29.36N 99.16W
02/24/2005  67 MPH           MEDINA             TX   OFFICIAL NWS OBS

            REPORTED BY HONDO ASOS.

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 6:13 PM CSTSevere Thunderstorm WarningEWXGillespie, Kerr62 min
Feb 23, 6:43 PM CSTSevere Thunderstorm WarningEWXKendall62 min
Feb 23, 7:14 PM CSTSevere Thunderstorm WarningEWXVal Verde61 min
Feb 23, 7:40 PM CSTSevere Thunderstorm WarningEWXEdwards65 min
Feb 23, 8:06 PM CSTSevere Thunderstorm WarningEWXVal Verde54 min
Feb 23, 8:45 PM CSTSevere Thunderstorm WarningEWXEdwards60 min
Feb 23, 8:53 PM CSTSevere Thunderstorm WarningEWXVal Verde67 min
Feb 23, 10:11 PM CSTSevere Thunderstorm WarningEWXVal Verde34 min
Feb 23, 10:24 PM CSTTornado WarningEWXVal Verde36 min
Feb 23, 11:14 PM CSTSevere Thunderstorm WarningEWXEdwards, Kinney46 min
Feb 24, 12:13 AM CSTSevere Thunderstorm WarningEWXZavala62 min
Feb 24, 12:40 AM CSTTornado WarningEWXZavala50 min
Feb 24, 12:55 AM CSTSevere Thunderstorm WarningEWXBandera, Uvalde35 min
Feb 24, 1:20 AM CSTSevere Thunderstorm WarningEWXFrio, Zavala55 min
Feb 24, 1:49 AM CSTSevere Thunderstorm WarningEWXBexar, Medina58 min
Feb 24, 2:08 AM CSTSevere Thunderstorm WarningEWXAtascosa, Frio71 min
Feb 24, 3:00 AM CSTSevere Thunderstorm WarningEWXZavala62 min
Feb 24, 3:38 AM CSTSevere Thunderstorm WarningEWXKarnes67 min
Feb 24, 3:56 AM CSTSevere Thunderstorm WarningEWXDeWitt68 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.